question-icon

What causes elevated ALT levels?

default
Posted on Thu, 14 May 2015
Question: what are some reasons for elevated alt that aren't the obvious ones. I've had gastric issues before and had my liver and other things tested and I was fine. could it be the tylenol, ibuprofen, sudafed or prednisone I was taking for pharyngitis? tylenol was 500mg each time ibuprofen 500 mg each time and 20mg of prednisone.
doctor
Answered by Dr. Nishad BN (22 minutes later)
Brief Answer:
Tylenol ( paracetamol) can cause also.

Detailed Answer:
Hi

Thank you for asking HCM.

I have gone through your query. Tylenol (paracetamol) can cause if continuously taking. If you have taken alcohol continuously also can cause. Other reason is nonalcoholic fatty liver. An ultrasound examination will help to rule out this. Hepatitis B and C can cause also. So it should be tested also.

Some viral fevers or recent history of viral fever also can give mild elevation in alt. Take more antioxidants , vitamin C, avoid constipation. Repeat the test after 2 or 4 weeks again.

Hope this may help you. Let me know if anything not clear.
Thanks.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Nishad BN (26 minutes later)
what about the prednisone?
doctor
Answered by Dr. Nishad BN (10 minutes later)
Brief Answer:
Prednisone also can cause this rarely.

Detailed Answer:
Hi and welcome.

Thank you for your follow up query.

Prednisone also can cause elevated ALT rarely. Conditions like hepatitis B or C can worsen if prednisone is given on those who are having it. Usually heavy doses are associated with liver toxicity.

Hope this may help you. Let me know if anything not clear.
Thanks.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Nishad BN (22 minutes later)
didn't help just added to my anxiety. THANKS!
doctor
Answered by Dr. Nishad BN (9 minutes later)
Brief Answer:
Mild elevations are usually reversible faster.

Detailed Answer:
Hi and Welcome.

No need to be anxious. Liver is an organ with high power of regeneration. If it is due to drugs. Stopping the drugs and taking antioxidants and vitamin c helps in fast recovery. Mild elevations will return to normal faster also.

So be relaxed. Take vitamin C, green leafy vegetables, drink enough water. Avoid constipation by taking enough fibre. These all helps to detoxify liver.

Let me know if anything not clear. I am happy to help you.
Thanks.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Nishad BN

General & Family Physician

Practicing since :2009

Answered : 5233 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes elevated ALT levels?

Brief Answer: Tylenol ( paracetamol) can cause also. Detailed Answer: Hi Thank you for asking HCM. I have gone through your query. Tylenol (paracetamol) can cause if continuously taking. If you have taken alcohol continuously also can cause. Other reason is nonalcoholic fatty liver. An ultrasound examination will help to rule out this. Hepatitis B and C can cause also. So it should be tested also. Some viral fevers or recent history of viral fever also can give mild elevation in alt. Take more antioxidants , vitamin C, avoid constipation. Repeat the test after 2 or 4 weeks again. Hope this may help you. Let me know if anything not clear. Thanks.